Alert archive / Texas / Flash Flood Warnings in 2005
Flash Flood Warning 45, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 10, 2005, 2:43 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2005, 2:43 PM CDT (19:43 UTC)
- Expired
- Jun 10, 2005, 5:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 182 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3111 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 101943
FFWMAF
TXC371-102245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT FRI JUN 10 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS
* UNTIL 545 PM CDT
* AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
VERY HEAVY RAIN FROM A THUNDERSTORM 24 MILES NORTHWEST OF
LONGFELLOW...OR ABOUT 23 MILES NORTHEAST OF MARATHON ON HIGHWAY
385...MOVING SOUTHEAST AT 5 MPH. RAINFALL RATES OF 2 INCHES AN
HOUR ARE POSSIBLE ALONG THE PATH OF THIS STORM. THE WARNED AREA
ALREADY RECEIVED SIGNIFICANT RAINFALL FROM STORMS YESTERDAY.
* LOCATIONS IMPACTED INCLUDE...
LONGFELLOW...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3047 10315 3040 10305 3006 10258 3028 10257
3076 10266
$$
051 follow-up statement
000
WGUS74 KMAF 102249
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 PM CDT FRI JUN 10 2005
TXC371-102257-
PECOS-
547 PM CDT FRI JUN 10 2005
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL PECOS COUNTY EXPIRED AT
545 PM CDT...
THE HEAVY RAINFALL HAS ENDED ACROSS SOUTH CENTRAL COUNTY...THUS THE
WARNING WILL BE ALLOWED TO EXPIRE.
MOTORISTS TRAVELING AREA ROADS...INCLUDING U.S. HIGHWAY 67 IN SOUTH
CENTRAL PECOS COUNTY SHOULD STILL BE ON THE LOOKOUT FOR RUNOFF
FROM EARLIER HEAVY RAINS.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3047 10315 3040 10305 3006 10258 3028 10257
3076 10266
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 2:34 PM CDT, 9 minutes earlier.
Area forecast discussion, Jun 10, 2:34 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 234 PM CDT FRI JUN 10 2005 .SHORT TERM... REMNANTS OF EARLY MORNING CONVECTION PERSIST WITH THE STRONGEST THUNDERSTORMS EXTENDING FROM STERLING CITY...TO NORTH OF BIG LAKE AT 1815Z. LARGE AREA OF CLOUD COVER ASSOCIATED THE CONVECTION HAS KEPT TEMPERATURES COOL ACROSS THE PERMIAN BASIN...WITH MOST OBSERVATION SITES REPORTING TEMPS IN THE LOWER TO MID 70S AT 18Z. SKIES WERE CLEAR WITH WARMER TEMPERATURES NEAR THE DRYLINE...WHICH EXTENDED FROM WEST OF HOBBS...TO BETWEEN PECOS AND WINK...TO EAST OF ALPINE AT 18Z. VISIBLE SATELLITE IMAGERY SHOWS CUMULUS CLOUDS BEGINNING TO FORM ALONG THE DRYLINE BOUNDARY IN EASTERN LEA COUNTY...AND IN EASTERN REEVES/JEFF DAVIS AND MUCH OF BREWSTER COUNTIES. AT 18Z...WATER VAPOR IMAGERY SHOWED THAT A STRONG SHORTWAVE TROUGH WAS QUICKLY MOVING EAST INTO SOUTHERN NEW MEXICO AND FAR WEST TEXAS. FORCING OUT AHEAD OF THIS FEATURE ALONG WITH INCREASING CONVERGENCE ALONG THE DRYLINE SHOULD AID IN ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON. STEEP MID LEVEL LAPSE RATES ON THE ORDER OF 7.25 TO 7.5 C/KM WILL ALLOW FOR A VERY UNSTABLE AIRMASS JUST EAST OF THE DRYLINE...WHERE HEATING HAS ALREADY OCCURRED. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS...ALTHOUGH AN ISOLATED TORNADO IS ALSO POSSIBLE. FARTHER EAST...INSTABILITY IS MORE LIMITED ACROSS THE PERMIAN BASIN WITH THE CLOUD COVER AND RESULTANT COOLER SURFACE TEMPERATURES. ALTHOUGH STORMS COULD STILL BECOME SEVERE ACROSS THE PERMIAN BASIN...THE PROBABILITIES FOR SIGNIFICANT SEVERE WEATHER WILL BE PRECLUDED BY THE COOLER AND MORE STABLE AIRMASS. THE MAIN SHORTWAVE TROUGH WILL LIFT INTO NORTHWEST TEXAS AND SOUTHWEST OKLAHOMA THIS EVENING...WITH PERHAPS A SECONDARY SHORTWAVE MOVING INTO WEST TEXAS AFTER MIDNIGHT. SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS THE EASTERN THIRD OF THE FORECAST AREA LATE TONIGHT AS THE LOW LEVEL JET INCREASES AHEAD OF THE SHORTWAVE. .LONG TERM... PERSISTENT UPPER TROUGH OVER THE WESTERN CONUS WILL CONTINUE TO EJECT SHORTWAVE TROUGHS OVER THE AREA THROUGH THE WEEKEND BEFORE PASSING TO THE NORTH AND EAST OF TEXAS ON MONDAY. THIS WILL KEEP AT LEAST A SLIGHT CHANCE OF TSRA IN THE FORECAST...MAINLY OVER THE EASTERN HALF OF THE CWA. ALTHOUGH THERE WILL BE A CHANCE OF TSRA IN THE FORECAST FOR SATURDAY...IT APPEARS THESE SHRA/TSRA WILL BE RELEGATED TO THE EASTERN THIRD OF THE CWA. THE DRYLINE IS EXPECTED TO MIX EAST IN THE WAKE OF TODAY/S SHORTWAVE TROUGH...AND SET UP OVER THE WESTERN LOW ROLLING PLAINS... EASTERN PERMIAN BASIN...AND LOWER TRANS PECOS. WE/LL STILL HAVE STEEP MID LEVEL LAPSE RATES TO AID IN CONVECTIVE DEVELOPMENT...ALONG WITH A MODERATELY UNSTABLE AIRMASS TO THE EAST OF THE DRYLINE. A SHORTWAVE TROUGH WILL BE HEADING INTO THE WESTERN CWA SATURDAY AFTERNOON/EARLY EVENING...BUT SHOULD BE FAR ENOUGH WEST TO NOT AID CONVECTION MUCH OVER THE EAST. THEREFORE... WILL CARRY A LOW ORDER CHANCE OF TSRA OVER THE WESTERN LOW ROLLING PLAINS...AND A SLIGHT CHANCE TO THE SOUTHWEST INTO THE BIG BEND REGION. SHEAR WILL BE SUCH THAT A COUPLE OF STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. MODELS ARE STILL FIGURING OUT PLACECARD SETTINGS FOR THE ARRIVAL/ PASSAGE OF ANOTHER SHORTWAVE TROUGH ON SUNDAY. THE GFS APPEARS TO BE THE LONE MODEL THAT EJECTS THIS SHORTWAVE TROUGH INTO THE CENTRAL U.S. THE REST OF THE MODELS HAVE A DEEPER SOLUTION... BUT VARY IN THEIR TIMING OF THE SHORTWAVE. WILL CONTINUE TO CARRY POPS ALONG THE EXPECTED DRYLINE POSITION FOR SUNDAY AFTERNOON. HOWEVER...POPS MAY HAVE TO BE REDUCED IF THE GFS IS CORRECT...OR INCREASED WESTWARD IF THE OTHERS ARE. IF WE HAVE ANY CONVECTION SUNDAY AFTERNOON/ EVENING SOME OF THEM COULD BE SEVERE YET AGAIN AS THE ATMOSPHERE WILL REMAIN FAIRLY UNSTABLE. MODELS BRING A COLD FRONT DOWN INTO THE AREA...BUT AT VARIOUS TIMES. WILL GO WITH THE SLOWER GFS ON THE ARRIVAL OF THIS FRONT... WHICH WILL BE ON TUESDAY. LOW ORDER POPS ALREADY IN THE GRIDS FOR THIS TIMEFRAME...SO WILL LEAVE THEM AS THEY ARE. THEREAFTER... HEIGHTS RISE AS UPPER TROUGH PULLS INTO THE CENTRAL PLAINS. THEREFORE...EXPECT THE CHANCE OF POPS TO DECREASE AND TEMPERATURES WARM. CURRENT GRIDS HAVE A GOOD HANDLE ON THIS AND HAVE NOT CHANGED MUCH. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 66 95 73 99 / 50 20 20 20 CARLSBAD NM 63 99 67 100 / 10 0 10 10 DRYDEN TX 70 95 74 97 / 40 10 10 20 FORT STOCKTON TX 68 98 72 100 / 40 20 20 20 GUADALUPE PASS TX 65 91 65 91 / 10 0 10 10 HOBBS NM 63 97 66 99 / 10 0 10 10 MARFA TX 55 92 55 95 / 20 0 10 10 MIDLAND INTL AIRPORT TX 67 94 73 99 / 40 10 10 10 ODESSA TX 67 96 73 101 / 40 10 10 10 WINK TX 67 103 72 106 / 30 0 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 21/67
Hazardous weather outlook, Jun 10, 2:40 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 PM CDT FRI JUN 10 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111906- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 240 PM CDT FRI JUN 10 2005 (140 PM MDT FRI JUN 10 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING ALONG AND EAST OF A TATUM...MENTONE...ALPINE...PANTHER JUNCTION LINE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN CONCERNS...ALTHOUGH ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY ACROSS THE EASTERN PERMIAN BASIN...THE WESTERN LOW ROLLING PLAINS AND THE LOWER TRANS PECOS REGION. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL LIKELY BE REQUESTED LATE THIS AFTERNOON AND EVENING...EAST OF A TATUM...MENTONE...ALPINE LINE.
In the hours before
Special weather statement, Jun 10, 8:56 AM CDT, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 856 AM CDT FRI JUN 10 2005 TXZ062-063-068>070-075-101515- CRANE-GLASSCOCK-MIDLAND-PECOS-REAGAN-UPTON- 856 AM CDT FRI JUN 10 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR PECOS...CRANE...UPTON... MIDLAND...GLASSCOCK...AND REAGAN COUNTY. AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE AREA OF STRONG THUNDERSTORMS FROM A GIRVIN...MCCAMEY... RANKIN...TO MIDKIFF LINE MOVING TO THE NORTHEAST AT ABOUT 25 MPH. THIS AREA OF PRECIPITATION HAS THE POTENTIAL TO INCREASE ABOVE SEVERE LIMITS. THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE STRONG WINDS AROUND 50 MPH...SMALL HAIL...AND VERY HEAVY RAINFALL. MOTORISTS AND RESIDENTS IN THE AREA NEED TO PAY ATTENTION TO THE LATEST SEVERE WEATHER WARNINGS AND STATEMENTS THAT MAY BE ISSUED FOR THE AREA. 02
Special weather statement, Jun 10, 11:58 AM CDT, 2 hours 45 minutes before
TXZ048-053-101730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1158 AM CDT FRI JUN 10 2005 ...STRONG WINDS ACROSS SCURRY AND MITCHELL COUNTIES... A BAND OF STRONG WINDS ASSOCIATED WITH OUTFLOW FROM THUNDERSTORMS WILL MOVE ACROSS MITCHELL AND SCURRY COUNTIES THROUGH 1230 PM CDT. WINDS OF 30 TO 40 MPH...WITH GUSTS TO 55 MPH WILL BE POSSIBLE. PERSONS IN THE COMMUNITIES OF SNYDER...COLORADO CITY...WEST BROOK...KNAPP...AND HERMLEIGH MAY EXPERIENCE THESE WINDS. THE WINDS SHOULD DECREASE TO 10 TO 20 MPH AFTER 1230 PM CDT.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:26 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 64 min |
| Jun 9, 8:27 PM CDT | Tornado Warning | MAF | Terrell | 63 min |
| Jun 9, 9:27 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 39 min |
| Jun 10, 7:38 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 67 min |
| Jun 10, 7:50 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 55 min |
| Jun 10, 8:44 AM CDT | Flash Flood Warning | MAF | Crane, Pecos, Upton | 3 hr |
| Jun 10, 11:09 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 51 min |
| Jun 10, 11:39 AM CDT | Flash Flood Warning | MAF | Upton | 4 hr |
| Jun 10, 11:42 AM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| Jun 10, 12:57 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 48 min |
| Jun 10, 1:19 PM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| Jun 10, 2:27 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
| Jun 10, 3:17 PM CDT | Tornado Warning | MAF | Brewster, Pecos | 43 min |
| Jun 10, 4:00 PM CDT | Tornado Warning | MAF | Brewster, Pecos | 60 min |
Nearby
Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.